Alert archive / Texas / Wind Advisories in 2024

Wind Advisory 20, NWS Midland/Odessa, TX

November 3, 20245 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Nov 3, 2024, 12:21 PM CST for 5 counties in Texas; Eddy County, New Mexico. It took effect at Nov 4, 2024, 3:00 AM CST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Nov 3, 2024, 12:21 PM CST (18:21 UTC)
In effect from
Nov 4, 2024, 3:00 AM CST
Expired
Nov 4, 2024, 9:00 PM CST
In force
18 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 205 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2024-11-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2024-11-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1575 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
943 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.8
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted.

109 
WWUS74 KMAF 031821
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1121 AM MST Sun Nov 3 2024

NMZ027-TXZ270-271-040230-
/O.CON.KMAF.HW.W.0025.241104T1700Z-241105T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Pine Springs, and Guadalupe
Mountains National Park
1121 AM MST Sun Nov 3 2024 /1221 PM CST Sun Nov 3 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ TO 
8 PM MST /9 PM CST/ MONDAY...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 10 AM MST /11 AM CST/ to 8 PM MST /9 PM CST/ Monday.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

TXZ272-273-277-278-040230-
/O.NEW.KMAF.WI.Y.0020.241104T1700Z-241105T0300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-Davis
Mountains-Davis Mountains Foothills-
Including the cities of Van Horn, Fort Davis, and Alpine
1221 PM CST Sun Nov 3 2024

...WIND ADVISORY IN EFFECT FROM 11 AM TO 9 PM CST MONDAY...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Davis Mountains, Davis Mountains Foothills, and Van Horn 
  and Highway 54 Corridor, and Eastern Culberson County County.

* WHEN...From 11 AM to 9 PM CST Monday.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

James DeBerry
3 follow-up statements
505 
WWUS74 KMAF 040752
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1252 AM MST Mon Nov 4 2024

NMZ027-TXZ270-271-050300-
/O.CON.KMAF.HW.W.0025.241104T1700Z-241105T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
1252 AM MST Mon Nov 4 2024 /152 AM CST Mon Nov 4 2024/

...HIGH WIND WARNING REMAINS IN EFFECT FROM 10 AM MST /11 AM CST/ 
THIS MORNING TO 8 PM MST /9 PM CST/ THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...From 10 AM MST /11 AM CST/ this morning to 8 PM MST /9 PM 
  CST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

TXZ272-273-277-278-050300-
/O.CON.KMAF.WI.Y.0020.241104T1700Z-241105T0300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-Davis
Mountains-Davis Mountains Foothills-
Including the cities of Van Horn, Alpine, and Fort Davis
152 AM CST Mon Nov 4 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM 
CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph expected.

* WHERE...Davis Mountains, Davis Mountains Foothills, and Van Horn 
  and Highway 54 Corridor, and Eastern Culberson County County.

* WHEN...From 11 AM this morning to 9 PM CST this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Devin Chehak
394 
WWUS74 KMAF 040851
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
151 AM MST Mon Nov 4 2024

NMZ027-TXZ270-271-050300-
/O.EXT.KMAF.HW.W.0025.241104T0900Z-241105T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains National Park,
and Pine Springs
151 AM MST Mon Nov 4 2024 /251 AM CST Mon Nov 4 2024/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM MST /9 PM CST/ THIS 
EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 55 mph expected.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 8 PM MST /9 PM CST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

TXZ272-273-277-278-050300-
/O.EXT.KMAF.WI.Y.0020.241104T0900Z-241105T0300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-Davis
Mountains-Davis Mountains Foothills-
Including the cities of Van Horn, Alpine, and Fort Davis
251 AM CST Mon Nov 4 2024

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 50 mph expected.

* WHERE...Davis Mountains, Davis Mountains Foothills, and Van Horn 
  and Highway 54 Corridor, and Eastern Culberson County County.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Devin Chehak
602 
WWUS74 KMAF 041907
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
1207 PM MST Mon Nov 4 2024

NMZ027-TXZ270-271-050300-
/O.CON.KMAF.HW.W.0025.000000T0000Z-241105T0300Z/
Guadalupe Mountains of Eddy County-Guadalupe Mountains Above
7000 Feet-Guadalupe and Delaware Mountains-
Including the cities of Guadalupe Mountains National Park, Pine
Springs, and Queen
1207 PM MST Mon Nov 4 2024 /107 PM CST Mon Nov 4 2024/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST /9 PM CST/ 
THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Guadalupe Mountains of west Texas and Southeast New Mexico.

* WHEN...Until 8 PM MST /9 PM CST/ this evening.

* IMPACTS...Travel will be difficult, especially for high profile 
  vehicles like campers, vans, and tractor trailers. Severe 
  turbulence near the mountains will be hazardous for low flying 
  light aircraft. Aviation interests may experience localized but 
  extreme turbulence, or strong downward airflows if flying in the 
  near the Guadalupe Mountains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution if flying low near the mountains as severe turbulence is 
possible.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

NMZ028-050300-
/O.EXA.KMAF.WI.Y.0020.000000T0000Z-241105T0300Z/
Eddy County Plains-
Including the cities of Carlsbad, Carlsbad Caverns NP, and
Artesia
1207 PM MST Mon Nov 4 2024

...WIND ADVISORY IN EFFECT UNTIL 8 PM MST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Eddy County Plains.

* WHEN...Until 8 PM MST this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

TXZ272-273-277-278-050300-
/O.CON.KMAF.WI.Y.0020.000000T0000Z-241105T0300Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-Davis
Mountains-Davis Mountains Foothills-
Including the cities of Fort Davis, Alpine, and Van Horn
107 PM CST Mon Nov 4 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Davis Mountains, Davis Mountains Foothills, and Van Horn 
  and Highway 54 Corridor, and Eastern Culberson County County.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Gusty winds may blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution and keep both hands on the 
steering wheel.

Secure loose objects that could be damaged or blown away by strong 
winds.

Winds will be particularly hazardous at higher elevations where the 
strongest winds are likely to occur. Be especially careful driving 
in these mountainous areas. People driving high-profile vehicles 
should strongly consider postponing travel in these areas until the 
winds subside.

Use caution when driving as blowing dust may reduce visibility.

&&

$$

Brian Curran

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Nov 3, 11:01 AM CST, 1 hour 20 minutes earlier. Its key messages:

  • Updated at 1059 AM CST Sun Nov 3 2024
  • A low to medium (20 - 50 percent) probability of severe thunderstorms with large hail, damaging winds, frequent lightning, very heavy rain, and an isolated tornado Sunday morning and again late Sunday evening over the eastern Permian Basin of west Texas.
Area forecast discussion, Nov 3, 11:01 AM CST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1101 AM CST Sun Nov 3 2024

...New AVIATION...

.KEY MESSAGES...
Updated at 1059 AM CST Sun Nov 3 2024

 - A low to medium (20 - 50 percent) probability of severe
   thunderstorms with large hail, damaging winds, frequent
   lightning, very heavy rain, and an isolated tornado Sunday
   morning and again late Sunday evening over the eastern Permian
   Basin of west Texas.

&&

.SHORT TERM...
(Today through Monday afternoon)
Issued at 223 AM CST Sun Nov 3 2024

A lull in our active weather continues through the early morning as
the bulk of shower and thunderstorm activity has moved to the east
of our area. Temperatures remain mild across our eastern portions of
the area as a relatively more moist airmass hangs on, while cooler
temperatures are expected in the drier air to the west. Low 60s are
maintained across the eastern Permian Basin and Lower Trans Pecos
with 50s to the west this morning. By late morning, a
dryline/surface trough is expected to sharpen up across the eastern
Permian Basin. This is as a result of another leading impulse in the
broader trough ejecting into the plains. Thunderstorms are expected
along this boundary during the late morning as this impulse moves
through. This should quickly congeal into a line of thunderstorms
that rapidly exits our area to the east. A limited threat of large
hail and damaging wind may briefly exist with this activity.
Otherwise, the remainder of today should be warm and dry with
temperatures climbing well into the 70s with even some 80s returning
to the area. Widespread sunshine will also make a return to the bulk
of our region this afternoon.

Tonight should be last of the unsettled weather from this weather
system. As the base of the main trough approaches our region,
moisture quickly returns back into eastern portions of the area. At
the same time, the developing surface low advances a Pacific Front
to the east. A line of thunderstorms is expected to quickly develop
once these two features meet. At this time, the most likely
intersection point should be somewhere between Midland and Big
Spring. Once this line of thunderstorms forms, large hail and
damaging winds may be possible with the strongest thunderstorms. In
addition to the thunderstorms across the east, a few light showers
are possible under the advancing trough as it moves overhead. By
Monday morning our area should begin to dry out as the trough
progresses towards the east. This brings cooler temperatures in the
upper 40s and low 50s to much of the area to start the day. With the
base of the trough moving through, elevated west winds are expected
across much of the area. On top of the breezy conditions, cooler
temperatures mainly in the 60s filter into our area as we continue
to dry out. This marks the end of the unsettled weather for now.

-Chehak

&&

.LONG TERM...
(Monday night through Saturday)
Issued at 223 AM CST Sun Nov 3 2024

A cold front should be sagging south through the southern Great
Plains to start the extended forecast period. This ushers in much
cooler temperatures into our neck of the woods. A chilly start on
Tuesday can be expected with many locations falling into the 30s to
low 40s. Temperatures do recover nicely by afternoon with widespread
60s and low 70s for much of the area under sunny skies. Temperatures
remain cooler Wednesday morning, though southerly winds limit the
chill of the previous morning. Temperatures in the 40s are likely to
start the day on Wednesday. Warmer temperatures return by Wednesday
afternoon as many climb back through the 70s with even some low 80s.

Our next weather maker is set to arrive by late week. Unlike the
current system, a leading shortwave impulse pushes a cold front
through the region ahead of the main trough. What this results in is
cooler and cloudier weather within the post frontal airmass.
Afternoon temperatures will remain largely in the 60s to low 70s as
a result each afternoon. On the bright side, the approaching trough
digging into the Four Corners should provide plenty of ascent over
the cold front in support of shower and thunderstorm development for
areas along and north of the Trans Pecos. With this being largely
post frontal precipitation, more garden variety showers and
thunderstorms can be expected. This is welcomed after our recent
round of severe weather. By next weekend, temperatures begin to warm
as our region dries out with the departure of this second trough.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1059 AM CST Sun Nov 3 2024

VFR conditions will prevail next 24 hours, with plenty of high
clouds. Return flow will veer overnight, becoming westerly,
increasing, and becoming gusty by late morning Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               82  55  71  42 /   0  40   0   0
Carlsbad                 75  51  63  38 /   0  30  10   0
Dryden                   87  58  79  49 /   0   0   0   0
Fort Stockton            85  53  71  41 /   0   0   0   0
Guadalupe Pass           66  44  54  37 /   0  30  10   0
Hobbs                    74  49  62  36 /   0  30  10   0
Marfa                    75  47  61  33 /   0  10   0   0
Midland Intl Airport     79  54  68  41 /   0  20   0   0
Odessa                   80  54  68  41 /   0  20   0   0
Wink                     82  54  68  39 /   0  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...91
LONG TERM....91
AVIATION...44

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 7:44 PM CDTSevere Thunderstorm WarningMAFDawson, Gaines61 min
Nov 2, 8:36 PM CDTSevere Thunderstorm WarningMAFAndrews54 min
Nov 2, 8:41 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson64 min
Nov 2, 10:24 PM CDTSpecial Weather StatementMAFScurry51 min
Nov 2, 10:25 PM CDTSpecial Weather StatementMAFHoward50 min
Nov 3, 12:19 PM CSTHigh Wind WarningMAFCulberson33 hr

Nearby

Wind Advisories in Texas, 2024Wind Advisories in New Mexico, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.